Georgia, 2009Strong Wind in Georgia, January 7, 2009
January 7, 2009 · NWS CAE · 5 events in 5 counties and zones
Strong winds with gusts to 50 mph blew across the area taking down trees and powerlines.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds with gusts to 50 mph blew across the area taking down trees and powerlines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jan 7, 4:00 AM EST, 0 minutes earlier.
Area forecast discussion, Jan 7, 4:00 AM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
400 AM EST WED JAN 7 2009
.SYNOPSIS...
A COLD FRONT CROSS THE AREA THIS MORNING. COOL AND DRY HIGH
PRESSURE WILL BUILD INTO THE REGION FOR THE END OF THE WEEK.
ANOTHER COLD FRONT WILL CROSS THE AREA SATURDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A STRONG COLD FRONT WAS CROSSING CENTRAL GA EARLY THIS MORNING.
SHOWERS AHEAD OF THE FRONT WILL MOVE INTO THE SAVANNAH RIVER AREA
AND WESTERN MIDLANDS BEFORE DAYBREAK AND SPREAD EASTWARD
THROUGHOUT THE MORNING. KEPT CATEGORICAL POPS FOR THIS MORNING.
TEMPERATURES ARE QUITE WARM ACROSS THE REGION...IN THE MID 60S TO
LOWER 70S. STRONG LOW LEVEL JET CROSSING THE REGION TODAY. WINDS
ALREADY SUSTAINED 15 TO 20 MPH WITH GUST AROUND 30 MPH. THE COLD
FRONT WILL BE EAST OF THE MIDLANDS BY NOON. STRONG CAA THIS
AFTERNOON COMBINED WITH 40-50 KT H850 JET SHOULD PRODUCE GOOD
MIXING. EXPECTING WINDS IN THE 20 TO 35 MPH WITH GUSTS 40 TO 45
MPH THIS AFTERNOON. THEREFORE, HAVE ISSUED A WIND ADVISORY.
WITH A LAKE WIND ADVISORY IN EFFECT EARLY THIS MORNING AND A LAKE
WIND ADVISORY IN EFFECT AGAIN TONIGHT INTO THURSDAY...JUST KEPT
WITH WORDING FOR THE WIND ADVISORY FOR ALL DAY TODAY. WOULD BE
CONFUSING TO HAVE A LAKE WIND ADVISORY IN EFFECT THIS MORNING THEN
WIND ADVISORY THIS AFTERNOON...THEN BACK TO A LAKE WIND ADVISORY.
LAPS AND ACARS SOUNDINGS SHOWING A STRONG MID LEVEL CAPPING
INVERSION IN PLACE OVER MUCH OF THE CWA. SHEAR IS STRONG, BUT
INSTABILITY IS WEAK. CANNOT RULE OUT AN ISOLATED
THUNDERSTORM...THAT COULD PRODUCE WIND DAMAGE...GIVEN STRONG
AMBIENT WINDS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
THE COLD FRONT WILL BE OFF THE COAST TONIGHT. UPPER TROUGH WILL
SWING THROUGH TONIGHT INTO THURSDAY. WINDS WILL DECREASE SOMEWHAT
TONIGHT...BUT STILL REMAIN STRONG ESPECIALLY OVER THE OPEN WATERS
OF LAKES. KEPT THE LAKE WIND ADVISORY IN EFFECT TONIGHT THROUGH
THURSDAY.
WENT WITH CONSENSUS WITH LOWS IN THE MID-UPPER 30S TONIGHT AND IN
THE UPPER 20S TO LOWER 30S THURSDAY NIGHT. HIGHS THURSDAY WILL BE
NEAR NORMAL IN THE MID 50S NORTH TO LOWER 60S SOUTH. DRY FORECAST.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
LITTLE CHANGE MADE IN THE EXTENDED FORECAST. NEXT FRONT MOVES
THROUGH SATURDAY FOLLOWED BY HIGH PRESSURE SUNDAY. MID/UPPER
FLOW WILL BECOME MORE ZONAL THROUGH SUNDAY. TEMPS SLIGHTLY ABOVE
NORMAL SATURDAY, THEN AT OR SLIGHTLY BELOW NORMAL EARLY NEXT WEEK.
&&
.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
COLD FRONT AND ASSOCIATED BAND OF SHOWERS AND A FEW THUNDERSTORMS
STILL OFF TO OUR NW...AND WILL MOVE THROUGH OUR FA LATER THIS
MORNING. SOME WEAKENING IN THE LINE OF CONVECTION HAS OCCURRED IN
RECENT HOURS. WARM FRONT/WEDGE TO OUR NE TO STAY IN PLACE OR MOVE
SLOWLY N/NE OVERNIGHT. STRONG S/SW LOW LEVEL WINDS EXPECTED
OVERNIGHT AND WEDNESDAY. WILL MENTION WS OVERNIGHT. SOME MVFR CIGS
DEVELOPING ACROSS THE REGION CURRENTLY...AND WILL EXPECT THAT TO
CONTINUE OVERNIGHT. AS COLD FRONT AND SHOWER ACTIVITY MOVE THROUGH
OUR REGION LATER THIS MORNING...THUNDER WILL BE A POSSIBILITY.
HOWEVER...INSTABILITY LOOKS WEAK...THOUGH LOW LEVEL WIND FIELDS AND
SHEAR WILL BE STRONG. SOME MID LEVEL CAPPING NOTED ON FORECAST
SOUNDINGS...AND MAIN UPPER TROUGH NOT TO COME THROUGH UNTIL LATE DAY
AFTER SURFACE FRONT HAS ALREADY PUSHED EAST OF OUR FA. SO...WILL
LEAVE OUT TS MENTION IN THE TAFS FOR NOW. HOWEVER...BRIEF PERIODS OF
HEAVY RAIN SHOWERS WILL BE POSSIBLE IN THE MORNING IN ADDITION TO
GUSTY WINDS.
EXTENDED OUTLOOK...NO SIGNIFICANT IMPACTS EXPECTED THU THRU SUN.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 7 AM EST THIS MORNING FOR SCZ015-016-
018-020>022-025>031-035>038-041.
LAKE WIND ADVISORY FROM 7 PM THIS EVENING TO 5 PM EST THURSDAY
FOR SCZ015-016-018-020>022-025>031-035>038-041.
WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM EST THIS EVENING
FOR SCZ015-016-018-020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 7 AM EST THIS MORNING FOR GAZ040-
063>065-077.
LAKE WIND ADVISORY FROM 7 PM THIS EVENING TO 5 PM EST THURSDAY
FOR GAZ040-063>065-077.
WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM EST THIS EVENING
FOR GAZ040-063>065-077.
&&
SYNOPSIS...10
NEAR TERM...10
SHORT TERM...10
LONG TERM...10
AVIATION...22Hazardous weather outlook, Jan 6, 5:27 PM EST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
527 PM EST TUE JAN 6 2009
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-072230-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
527 PM EST TUE JAN 6 2009
...LAKE WIND ADVISORY IN EFFECT UNTIL 5 PM EST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE WIND ADVISORY THROUGH THURSDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Strong Wind, Burke
- When
- January 7, 4:00 AM EST to 4:00 PM EST
- Where
- Burke forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.061, -82.001 (the zone’s center; the record gives no point)
EOC reported several trees and powerlines down around the county.
Strong Wind, Columbia
- When
- January 7, 4:00 AM EST to 4:00 PM EST
- Where
- Columbia forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 33.544, -82.264 (the zone’s center; the record gives no point)
EOC reported several trees and powerlines down around the county.
Strong Wind, Lincoln
- When
- January 7, 4:00 AM EST to 4:00 PM EST
- Where
- Lincoln forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 33.794, -82.451 (the zone’s center; the record gives no point)
EOC reported several trees and powerlines down around the county. One tree crushed a 2006 Ford truck.
Strong Wind, McDuffie
- When
- January 7, 4:00 AM EST to 4:00 PM EST
- Where
- McDuffie forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.483, -82.481 (the zone’s center; the record gives no point)
EOC reported several trees and powerlines down around the county.
Strong Wind, Richmond
- When
- January 7, 4:00 AM EST to 4:00 PM EST
- Where
- Richmond forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 33.360, -82.073 (the zone’s center; the record gives no point)
EOC reported several trees and powerlines down around the county.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows and Flooding in Washington, January 7 to 10, 2009$72 million · 15 events
- Debris Flow and Avalanche in Washington, January 7 to 11, 2009$13 million · 7 events
- Damaging Winds and High Wind in North Carolina, January 7 to 8, 2009$464,000 · 55 kt wind · 50 events
- High Wind in Colorado, January 7, 20093 injured · $1.0 million · 93 kt wind · 5 events
- Strong Wind in Georgia, January 7, 20092 injured · $284,000 · 12 events
- Strong Wind in South Carolina, January 7, 2009$320,000 · 18 events
- Debris Flow in North Carolina, January 7, 20092 injured · $200,000 · 1 event
- Damaging Winds in North Carolina, January 7, 2009$80,000 · 68 kt wind · 21 events
- High Wind in South Carolina, January 7, 2009$100,000 · 50 kt wind · 6 events
- High Wind in North Carolina, January 7, 2009$100,000 · 50 kt wind · 5 events
- Winter Storm in Vermont, January 7 to 8, 2009$65,000 · 7 events
- Winter Weather in Vermont, January 7 to 8, 2009$50,000 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139941, 139943, 139945, 139946, 139947.